Watery eyes, a condition known as epiphora, can be more than just an annoyance, according to Dr. Martin Scurr. While often attributed to weather, persistent tearing can stem from underlying issues, notably dry eye syndrome or blockages in the tear drainage system.
Dry eye syndrome, paradoxically, leads to excessive tear production. This occurs when the meibomian glands, responsible for producing oil to lubricate the eye's surface, become blocked. When these glands are compromised, the tears produced can become less stable, leading to irritation and watery eyes. Dr. Scurr notes that while lubricating drops offer temporary relief, a more lasting solution involves improving the function of the meibomian glands. This can be achieved through consistent eyelid hygiene, which includes wiping the eyelids twice daily with diluted baby shampoo and applying a warm compress while massaging the lids with eyes closed.
Another cause for watery eyes can be the impairment or blockage of the nasolacrimal ducts. These small channels, located on either side of the nose, are crucial for draining tears into the nasal sinuses. When these ducts are obstructed, tears can overflow. Additionally, ectropion, a condition often related to aging where the lower eyelid droops outward, can prevent proper tear drainage, causing overflow.
For blocked nasolacrimal ducts, a specialist can perform a procedure to clear the obstruction. Similarly, an ophthalmologist can assess eyelid function for conditions like ectropion. Dr. Scurr advises consulting a general practitioner or optician for a referral to an NHS ophthalmologist for a thorough investigation.
In a separate query, a patient expressed concern about potential side effects of statins, which were recommended by their GP following a health check that indicated a 20 percent chance of heart attack or stroke within ten years. Dr. Scurr explained that GPs utilize online tools to assess cardiovascular risk based on factors like age, family history, lifestyle, and medical history. Statins are highly effective in lowering cholesterol and, consequently, reducing the overall risk of heart disease and stroke.
He acknowledged that some patients experience side effects, such as muscle stiffness, but emphasized that most individuals tolerate statins without significant issues. He pointed out that studies have shown similar symptom rates in placebo groups, suggesting that some reported side effects may be coincidental, particularly in older patients who are more prone to age-related aches and pains. Dr. Scurr recommended taking the prescribed statin, noting that any adverse effects can be managed by stopping the medication, trying a different statin, or considering alternative cholesterol-lowering drugs like ezetimibe, which typically have milder side effects.